Alert archive / Nebraska / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

May 19, 2012Red Willow County, Nebraska

NWS Goodland, KS issued this special weather statement at May 19, 2012, 3:11 PM CDT for Red Willow County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 3:11 PM CDT (20:11 UTC)
Expired
May 19, 2012, 4:15 PM CDT
In force
64 min
Issued by
NWS Goodland, KS

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 130 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
423 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WWUS83 KGLD 192011
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT SAT MAY 19 2012

NEZ080-081-192115-
HITCHCOCK-RED WILLOW-
311 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LUDELL...MOVING NORTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS THUNDERSTORM MAY IMPACT THE MCCOOK AREA BETWEEN 330 PM AND 4 PM 
CDT. 

&&

LAT...LON 4035 10037 4000 10050 4001 10104 4035 10096
TIME...MOT...LOC 2010Z 220DEG 23KT 3996 10092

$$

024

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 12:35 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 19, 12:35 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1135 AM MDT SAT MAY 19 2012

.SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 255 AM MDT SAT MAY 19 2012

COLD FRONT IS CURRENTLY MOVING ACROSS THE WESTERN THIRD OF THE
FORECAST AREA. MODELS HAVE COME INTO GENERAL AGREEMENT WITH TIMING
OF THE FRONT...AND THE FEATURE WILL BE EAST OF THE AREA BY 16Z.
NUMERICAL GUIDANCE SHOWS NORTHWEST WINDS 25-30 KNOTS LATE THIS
MORNING BEHIND THE FRONT. 700/500 MB WIND FLOW...HOWEVER...WILL
NOT PROVIDE MUCH MID LEVEL SUPPORT AS TRAJECTORIES WILL BE OUT-OF-
PHASE WITH SURFACE GRADIENT. SO...WILL KEEP WINDS BELOW ADVISORY
THRESHOLDS.

MOST MODELS ARE AGGRESSIVE WITH POST-FRONTAL PRECIPITATION LATE THIS
MORNING/THIS AFTERNOON. MODELS CURRENTLY DEPICT TROUGH OVER CENTRAL
COLORADO...AND POSITION IS SUPPORTED BY WATER VAPOR IMAGERY. BEST
DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL OCCUR AROUND 18Z TODAY.
THE AIR MASS WILL REALLY HAVE TO MOISTEN IN THE LOW LAYERS TO JUSTIFY
RELATIVELY HIGH POPS TODAY. MODEL SOUNDINGS DO JUST THAT...BUT DO
NOT SEE A LOT OF POTENTIAL FOR LOW LEVEL MOISTURE ADVECTION GIVEN
LATEST SURFACE ANALYSIS...ESPECIALLY OVER THE WESTERN PART OF THE AREA.
LATEST RAPID REFRESH MODEL IS THE ONE MODEL THAT IS DRY THROUGH MOST
OF THE MORNING. GIVEN THE LATEST TRENDS...WILL LEAN TOWARDS THE
HRRR EARLY IN THE FORECAST PERIOD. LATER TODAY...WILL CONTINUE
WITH POPS GIVEN THE MID LEVEL DYNAMICS...BUT WILL TREND DOWN
PRECIPITATION POTENTIAL SLIGHTLY. HOWEVER...THERE IS SOME POTENTIAL
FOR CONVECTION FURTHER EAST NEAR THE FRONT. BEST CHANCE FOR SEVERE
CONVECTION WILL BE EAST OF THE FORECAST AREA THIS AFTERNOON SINCE
SURFACE CONVERGENCE WILL BE LOCATED THERE...BUT WILL EMPHASIZE
THUNDERSTORMS EAST OF A MCCOOK-GOVE LINE WHERE MLCAPES WILL RANGE
FROM 1000-1500 J/KG BETWEEN 18Z-21Z.

MAXIMUM TEMPERATURES WILL BE TRICKY THIS AFTERNOON DUE TO COLD AIR
ADVECTION AND INCREASING CLOUD COVER. 700 MB TEMPERATURES AROUND 5
DEGREES CELSIUS CURRENTLY EXTEND ACROSS CENTRAL WYOMING...AND THIS
AIR WILL ADVECT OVER THE FORECAST AREA AFTER 15Z. WILL DEPICT A
RATHER STRONG GRADIENT OF TEMPERATURES FROM NORTHWEST TO SOUTHEAST THIS
AFTERNOON...AND WILL USE A BLEND OF NUMERICAL GUIDANCE WHICH HAS
VERIFIED THE BEST LATELY.

TROUGH WILL EXIT THE AREA TONIGHT...SO PRECIPITATION WILL END AROUND
03Z. LOW TEMPERATURES TONIGHT WILL DROP INTO THE 40S. SOUNDINGS INDICATE
THE POTENTIAL FOR STRATUS TONIGHT...AND WILL KEEP CONDITIONS MOSTLY
CLOUDY FOR MOST OF THE AREA.

VERY WEAK RIDGE AND WARM AIR ADVECTION WILL DEVELOP SUNDAY...AND RIDGE
WILL STRENGTHEN MONDAY. AS LOW LEVEL TEMPERATURES INCREASE...THE AIR
MASS WILL BECOME UNSTABLE DURING THE AFTERNOONS. WILL NOT MENTION ANY
CONVECTIVE CHANCES SUNDAY...BUT MODELS DEVELOP CONVECTION MONDAY AFTERNOON
IN A NOSE OF INCREASED CAPES ALONG THE COLORADO/KANSAS BORDER. THIS
IS CERTAINLY POSSIBLE...BUT GIVEN THE LACK OF A LOW LEVEL BOUNDARY AND
THE GENERAL UNCERTAINTY ABOUT CONVECTIVE DEVELOPMENT...WILL KEEP THE
FORECAST DRY FOR NOW.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 255 AM MDT SAT MAY 19 2012

AN UPPER LEVEL RIDGE ACROSS THE CENTRAL PLAINS WILL SHIFT EASTWARD
INTO THE EASTERN HALF OF THE COUNTRY AND BEGIN TO FLATTEN OUT.
MEANWHILE...AN UPPER LEVEL TROUGH WILL BEGIN TO DIG INTO THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES PLACING MUCH OF THE HIGH PLAINS IN
STRONG SOUTHWEST FLOW ALOFT. AT THE SURFACE...LEE TROUGH WILL DEEPEN
ACROSS THE HIGH PLAINS ON TUESDAY WITH SOUTHEAST SURFACE FLOW
ADVECTING LOW-LEVEL MOISTURE INTO CENTRAL AND WESTERN KANSAS. A
DRY LINE ALSO APPEARS TO SET-UP ALONG THE COLORADO AND KANSAS BORDER.
A WEAK SHORTWAVE TROUGH WILL MOVE ALONG THE RIDGE AND MAY BE ABLE TO
TRIGGER SOME THUNDERSTORMS TUESDAY. THE NEXT CHANCE FOR PRECIPITATION
WILL BE WEDNESDAY INTO THURSDAY AS A COLD FRONT ASSOCIATED WITH
THE NORTHWEST TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1128 AM MDT SAT MAY 19 2012

CURRENT RADAR TRENDS INDICATE SHOWERS AND POSSIBLY A THUNDERSTORM
FOR KGLD AND THUNDERSTORMS FOR KMCK EARLY THIS AFTERNOON. SYSTEM
SHOULD CLEAR OUT QUICKLY WITH VFR CONDITIONS RETURNING FOR THE
AFTERNOON AND EVENING. BY LATE EVENING STRATUS IS EXPECTED AT BOTH
SITES AND WILL CONTINUE OVERNIGHT WITH VISIBILITY RESTRICTIONS AT
KGLD DOWN TO MVFR AND LOWER. THE FORECAST SOUNDING AT KMCK
INDICATED MVFR BUT DID NOT INDICATE MUCH IF ANY RESTRICTION TO
VISIBILITY. VFR CONDITIONS WILL RETURN AT BOTH SITES. AFTER 15Z
SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...MENTZER
LONG TERM...PM
AVIATION...FS
Hazardous weather outlook, May 19, 10:30 AM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
930 AM MDT SAT MAY 19 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
930 AM MDT SAT MAY 19 2012 /1030 AM CDT SAT MAY 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS IN NORTHEAST COLORADO THIS MORNING WILL MOVE
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS AFTERNOON.
STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS OF OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON...AND
THEN AGAIN WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

024

In the hours before

Local storm report, May 19, 1:52 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1252 PM MDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             3 W RUSSELL SPRINGS     38.91N 101.23W
05/19/2012  E1.00 INCH       LOGAN              KS   STORM CHASER

            CHASER REPORTS LARGE QUANTITY OF HAIL COVERING HIGHWAY 25
            AT RUSSELL SPRINGS

&&

024
Local storm report, May 19, 2:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             3 SE OAKLEY             39.10N 100.81W
05/19/2012  E0.88 INCH       LOGAN              KS   TRAINED SPOTTER

&&

024
Special weather statement, May 19, 2:46 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
146 PM MDT SAT MAY 19 2012

KSZ015-192045-
SHERIDAN-
246 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRINNELL...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 3914 10070 3925 10072 3928 10072 3954 10016
      3913 10017
TIME...MOT...LOC 1946Z 236DEG 39KT 3921 10053

024
Special weather statement, May 19, 2:48 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT SAT MAY 19 2012

KSZ002-192015-
RAWLINS-
248 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATWOOD...MOVING NORTHEAST AT 45 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

&&

LAT...LON 4000 10118 4000 10074 3973 10099 3984 10127
TIME...MOT...LOC 1948Z 236DEG 39KT 3987 10099

024
Special weather statement, May 19, 3:08 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT SAT MAY 19 2012

KSZ029-192030-
GOVE-
308 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

STORM CHASERS REPORT AREAS OF BLOWING DUST ON INTERSTATE 70 BETWEEN
MILE MARKERS 105 AND 109 REDUCING VISIBILITY TO LESS THAN A QUARTER
OF A MILE.

MOTORISTS ON INTERSTATE 70 BETWEEN OAKLEY AND COLLYER SHOULD BE
PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY AND NORTHWEST WINDS
GUSTING TO 55 MPH THROUGH 4 PM CDT.

&&

LAT...LON 3893 10057 3913 10062 3913 10014 3896 10014
TIME...MOT...LOC 2006Z 236DEG 39KT 3909 10030

JERRYK
Special weather statement, May 19, 3:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT SAT MAY 19 2012

NEZ080-081-192115-
HITCHCOCK-RED WILLOW-
311 PM CDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LUDELL...MOVING NORTHEAST AT 25
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS THUNDERSTORM MAY IMPACT THE MCCOOK AREA BETWEEN 330 PM AND 4 PM
CDT.

&&

LAT...LON 4035 10037 4000 10050 4001 10104 4035 10096
TIME...MOT...LOC 2010Z 220DEG 23KT 3996 10092

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:50 AM CDTSpecial Weather StatementGLDCheyenne55 min
May 19, 12:22 PM CDTSpecial Weather StatementGLDCheyenne53 min
May 19, 12:43 PM CDTSpecial Weather StatementGLDGreeley47 min
May 19, 1:03 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita57 min
May 19, 1:44 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas61 min
May 19, 2:46 PM CDTSpecial Weather StatementGLDSheridan59 min
May 19, 2:48 PM CDTSpecial Weather StatementGLDRawlins27 min
May 19, 3:08 PM CDTSpecial Weather StatementGLDGove22 min
May 19, 10:28 AM CDTSpecial Weather StatementGLDKit Carson32 min
May 19, 10:47 AM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma33 min
May 19, 11:21 AM CDTSpecial Weather StatementGLDKit Carson24 min
May 19, 12:46 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock59 min
May 19, 1:11 PM CDTSevere Thunderstorm WarningGLDHitchcock39 min

Nearby

Special Weather Statements in Nebraska, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.